Alert archive / Washington / Gale Warnings in 2017

Gale Warning 56, NWS Seattle, WA

July 10, 2017

NWS Seattle, WA issued this gale warning at Jul 10, 2017, 2:47 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2017, 2:47 PM PDT (21:47 UTC)
Expired
Jul 11, 2017, 3:00 AM PDT
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

324 
WHUS76 KSEW 102147
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
247 PM PDT MON JUL 10 2017

PZZ131-132-110600-
/O.UPG.KSEW.SC.Y.0167.000000T0000Z-170711T1200Z/
/O.NEW.KSEW.GL.W.0056.170710T2147Z-170711T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
247 PM PDT MON JUL 10 2017

...GALE WARNING IN EFFECT UNTIL 3 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT UNTIL 3 AM PDT TUESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 25 TO 35 KNOTS.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ134-110600-
/O.EXT.KSEW.SC.Y.0168.170710T2300Z-170711T1200Z/
ADMIRALTY INLET-
247 PM PDT MON JUL 10 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS.
 
* SEAS...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-110600-
/O.EXT.KSEW.SC.Y.0168.170710T2300Z-170711T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
247 PM PDT MON JUL 10 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WINDS...SOUTHWEST WIND 15 TO 25 KNOTS. STRONGEST WINDS SOUTH OF
  THE SAN JUAN ISLANDS. 

* SEAS...2 TO 4 FEET. HIGHEST SEAS SOUTH OF THE SAN JUAN ISLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-110600-
/O.CON.KSEW.SC.Y.0167.000000T0000Z-170711T0600Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
247 PM PDT MON JUL 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* SEAS...WIND WAVES 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
517 
WHUS76 KSEW 110402
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
902 PM PDT MON JUL 10 2017

PZZ131-132-111000-
/O.CON.KSEW.GL.W.0056.000000T0000Z-170711T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
902 PM PDT MON JUL 10 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WINDS...WEST 25 TO 35 KNOTS.

* SEAS...WIND WAVES 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-110600-
/O.CON.KSEW.SC.Y.0167.000000T0000Z-170711T0600Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
902 PM PDT MON JUL 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* SEAS...WIND WAVES 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-111200-
/O.CON.KSEW.SC.Y.0168.000000T0000Z-170711T1200Z/
ADMIRALTY INLET-
902 PM PDT MON JUL 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* SEAS...WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-111200-
/O.CON.KSEW.SC.Y.0168.000000T0000Z-170711T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
902 PM PDT MON JUL 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WINDS...SOUTHWEST WIND 15 TO 25 KNOTS. STRONGEST WINDS SOUTH OF 
  THE SAN JUAN ISLANDS. 

* SEAS...WIND WAVES 2 TO 4 FEET. HIGHEST SEAS SOUTH OF THE SAN JUAN
  ISLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 10, 8:41 AM PDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 10, 8:41 AM PDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
841 AM PDT Mon Jul 10 2017

.SYNOPSIS...A weak upper trough will move into the area today,
deepening the marine layer and cooling highs a few degrees.
Varying degrees of low level onshore flow will prevail for the
remainder of the week with a slow warming trend.

&&

.SHORT TERM...A weak upper level trough and onshore flow is
spreading clouds into Western WA this morning. KLGX shows some
light precip off the coast but the interior is looking dry. Based
on the trends, updated the forecast this morning to remove the
slight chance of light rain or drizzle in the Puget Sound area.
The trough and clouds will keeps temps down today, closer to
normal.

Onshore flow will continue through midweek with an upper level low
spinning off B.C. We should see areas of late night and morning
low clouds, with sunbreaks in the afternoon. The upper low off
B.C. will keep heights down over Western WA - 570s dam.
Temperatures look mild, close to normal with highs in the 70s in
the interior and mid 60s coast. Dry weather continues. 33

.LONG TERM...Previous discussion...Upper heights will gradually
rise across the area Thursday through Saturday. This is largely in
response to a strong upper ridge building over the inner-mountain
west. There should be a corresponding gradual warming trend
through Saturday for Western Washington but this will be tempered
somewhat by continued low level onshore flow. Highs will be in the
80s for the interior by Saturday with 70s closer to the coast and
water.

The upper ridge will start to shift farther inland on Sunday and
low level flow will increase a bit for the beginning of a cooling
trend. It will still be several degrees above normal with plenty
of sunshine. Schneider

&&

.AVIATION...A broad and weak upper level trough will give westerly
flow aloft to the area through Tuesday morning. High pressure
offshore combined with lower pressure east of the Cascades will
give low level onshore flow. The air mass is moist and stable.

Satellite imagery and observations show widespread broken clouds
with bases around 5000 feet across the region today, while a
lower stratus deck with bases around 1000 feet can be seen over
the coastal waters. A tongue of low stratus extending from east of
KHQM through the Chehalis Gap and into the south interior extends
northward to KPWT and KTIW. The lower stratus will gradually erode
toward the coastline after 18Z-21Z. Onshore flow will allow the
lower deck to push back inland late tonight, and coverage is
expected to be somewhat more extensive Tuesday morning. Albrecht

KSEA...The southern approaches to the terminal will see a lower
stratus deck with bases BKN010-015 until 19z. Otherwise expect VFR
conditions to prevail through most of tonight with cloud bases
around 045. SW winds 6-8 kt will become more westerly after 20Z
then will shift to northerly about 00Z this evening. Stratus with
bases around 010-015 can be expected after 12Z Tuesday. Albrecht

&&

.MARINE...High pressure over the offshore waters combined with
lower pressure east of the Cascades will give onshore flow to
waters through mid week. Strongest onshore flow will occur during
the late afternoon and evening hours, especially through the
central and eastern portions of the Strait of Juan de Fuca.
Small craft advisories are in effect for the coastal waters
through this evening, and for the eastern two-thirds of the
Strait of Juan de Fuca, the Northern Inland Waters, and Admiralty
Inlet late this afternoon through tonight.

Northwesterly flow over the coastal waters will slowly ease
Tuesday into Wednesday as the offshore ridge weakens somewhat.
Albrecht

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 11 PM PDT this evening for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory from 2 PM this afternoon to 5 AM PDT
     Tuesday for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 6 PM this evening to 5 AM PDT Tuesday
     for Admiralty Inlet-Northern Inland Waters Including The
     San Juan Islands.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:35 AM PDTSmall Craft AdvisorySEW71 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.